Alert archive / New Mexico / High Wind Watches in 2020

High Wind Watch 2, NWS Midland/Odessa, TX

January 26, 2020Eddy County, New Mexico; Culberson County, Texas

NWS Midland/Odessa, TX issued this high wind watch at Jan 26, 2020, 1:39 AM MST for Eddy County, New Mexico; Culberson County, Texas. It took effect at Jan 27, 2020, 11:00 AM MST. It was in force for .

The area

The counties it named.

The facts

Issued
Jan 26, 2020, 1:39 AM MST (08:39 UTC)
In effect from
Jan 27, 2020, 11:00 AM MST
Expired
Jan 27, 2020, 1:57 AM MST
In force
Issued by
NWS Midland/Odessa, TX

Counties Eddy County, NM, Culberson County, TX

The radar

The Holloman AFB radar (KHDX), 203 km from the middle of the area, began a volume at 08:40 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Midland Regional, TX (KMAF), launched 00:00Z, 8.7 hours before the alert went out and 209 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Midland Regional, TX at 00:00Z on 2020-01-26Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Midland Regional, TX at 00:00Z on 2020-01-26The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 31 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
3268 m above ground
0-6 km bulk shear
29 kt
0-1 km storm-relative helicity
31 m²/s²
0-3 km storm-relative helicity
120 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

696 
WWUS74 KMAF 260839
NPWMAF

URGENT - WEATHER MESSAGE
National Weather Service Midland/Odessa TX
239 AM CST Sun Jan 26 2020

NMZ027-TXZ270-271-262045-
/O.NEW.KMAF.HW.A.0002.200127T1800Z-200128T0200Z/
Guadalupe Mountains of Eddy County-
Guadalupe Mountains Above 7000 Feet-
Guadalupe and Delaware Mountains-
Including the cities of Queen, Guadalupe Mountains NP, 
and Pine Springs
139 AM MST Sun Jan 26 2020

...HIGH WIND WATCH IN EFFECT FROM MONDAY MORNING THROUGH MONDAY
EVENING...

* WHAT...West winds 35 to 45 mph with gusts up to 60 mph 
  possible.

* WHERE...Guadalupe and Delaware Mountains.

* WHEN...From late Monday morning through Monday evening.

* IMPACTS...Travel will be difficult, especially for high profile
  vehicles. Low flying light aircraft may experience severe
  turbulence near the mountains.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Monitor the latest forecasts and warnings for updates on this
situation. Fasten loose objects or shelter objects in a safe
location prior to the onset of winds.

&&

$$

For more information from the National Weather Service visit
https://weather.gov/maf
2 follow-up statements
949 
WWUS74 KMAF 262036
NPWMAF

URGENT - WEATHER MESSAGE
National Weather Service Midland/Odessa TX
236 PM CST Sun Jan 26 2020

NMZ027-TXZ270-271-271100-
/O.CON.KMAF.HW.A.0002.200127T1800Z-200128T0200Z/
Guadalupe Mountains of Eddy County-
Guadalupe Mountains Above 7000 Feet-
Guadalupe and Delaware Mountains-
Including the cities of Queen, Guadalupe Mountains NP, 
and Pine Springs
136 PM MST Sun Jan 26 2020

...HIGH WIND WATCH REMAINS IN EFFECT FROM MONDAY MORNING THROUGH
MONDAY EVENING...

* WHAT...West winds 35 to 45 mph with gusts up to 60 mph 
  possible.

* WHERE...Guadalupe and Delaware Mountains.

* WHEN...From late Monday morning through Monday evening.

* IMPACTS...Travel will be difficult, especially for high 
  profile vehicles. Low flying light aircraft may experience 
  severe turbulence near the mountains.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Monitor the latest forecasts and warnings for updates on this
situation. Fasten loose objects or shelter objects in a safe
location prior to the onset of winds.

&&

$$

For more information from the National Weather Service visit
https://weather.gov/maf
654 
WWUS74 KMAF 270857
NPWMAF

URGENT - WEATHER MESSAGE
National Weather Service Midland/Odessa TX
257 AM CST Mon Jan 27 2020

NMZ027-TXZ270-271-272100-
/O.UPG.KMAF.HW.A.0002.200127T1800Z-200128T0200Z/
/O.NEW.KMAF.HW.W.0005.200127T1800Z-200128T0400Z/
Guadalupe Mountains of Eddy County-
Guadalupe Mountains Above 7000 Feet-
Guadalupe and Delaware Mountains-
Including the cities of Queen, Guadalupe Mountains NP, 
and Pine Springs
157 AM MST Mon Jan 27 2020

...HIGH WIND WARNING IN EFFECT FROM 11 AM THIS MORNING TO 9 PM
MST THIS EVENING...

* WHAT...West winds 35 to 45 mph with gusts up to 65 mph 
  expected.

* WHERE...Guadalupe and Delaware Mountains.

* WHEN...From 11 AM this morning to 9 PM MST this evening.

* IMPACTS...Travel will be difficult, especially for high profile
  vehicles. Low flying light aircraft may experience severe
  turbulence near the mountains.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Monitor the latest forecasts and warnings for updates on this
situation. Fasten loose objects or shelter objects in a safe
location prior to the onset of winds.

&&

$$

TXZ272-273-277-278-272100-
/O.NEW.KMAF.WI.Y.0004.200127T1800Z-200128T0400Z/
Van Horn and Highway 54 Corridor-Eastern Culberson County-
Davis Mountains-Davis Mountains Foothills-
Including the cities of Van Horn, Fort Davis, and Alpine
257 AM CST Mon Jan 27 2020

...WIND ADVISORY IN EFFECT FROM NOON TODAY TO 10 PM CST THIS
EVENING...

* WHAT...West winds 20 to 30 mph with gusts up to 50 mph 
  expected.

* WHERE...Van Horn and Highway 54 Corridor and Davis Mountains 
  Foothills, Eastern Culberson County, and Davis Mountains.

* WHEN...From noon today to 10 PM CST this evening.

* IMPACTS...Gusty winds could blow around unsecured objects.  
  Secure lawn furniture, garbage cans or other objects which could
  be blown about by the wind. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Use extra caution when driving, especially if operating a high
profile vehicle. Secure outdoor objects.

&&

$$

For more information from the National Weather Service visit
https://weather.gov/maf

What forecasters said that day

The local office's own words before this high wind watch went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Midland/Odessa, TX wrote its last area forecast discussion before this high wind watch went out at Jan 25, 9:25 PM MST, 4 hours 14 minutes earlier.

Area forecast discussion, Jan 25, 9:25 PM MST, 4 hours 14 minutes before
Area Forecast Discussion
National Weather Service Midland/Odessa TX
1025 PM CST Sat Jan 25 2020

.AVIATION...
06Z TAF issuance...

No aviation concerns the next 24 hours, VFR conditions will prevail
at all terminals. W/NW winds generally below 10kt can be expected
through much of the TAF period.

&&

PREV DISCUSSION... /issued 237 PM CST Sat Jan 25 2020/

DISCUSSION...

An upper low is over Michigan and a weak upper trough is moving over
West Texas and southeast New Mexico. Surface winds across the area
will mostly be out of the southwest to west which will aid in
warming up temperatures from yesterday. Highs today are expected to
be in the 60s and 70s. A weak cold front is expected to move into
mostly the northern and eastern sections of the CWA beginning this
evening leading to colder temperatures for tonight. Highs on Sunday
will be similar to today as winds come back around to the southwest
to west across most of the area.

Another upper trough from the west coast will move toward the region
on Monday leading to a surface trough and west winds across the
area. These downslope winds will result in temperatures warming up
across much of the CWA. This trough moving across the region may
result in strong winds across the Guadalupe Mountains Monday
afternoon. Precipitation will be possible across parts of the area
as the upper trough moves overhead Monday night into Tuesday. A cold
front associated with the upper trough will move into the area on
Tuesday as the upper trough progresses eastward. This will result in
temperatures cooling to near normal on Tuesday with highs in the 50s
and 60s. Another upper trough moving in from the Pacific Northwest
will dig southward towards the region on Wednesday. Temperatures
across West Texas and southeast New Mexico will warm up a little in
advance of this upper trough on Wednesday with winds mostly out of
the south. The upper trough moves over the region on Thursday with a
cold front moving into the area. Precipitation will also be possible
with this system. Wintry precipitation will be possible across
portions of West Texas and southeast New Mexico Wednesday night and
Thursday morning as temperatures cool to near or below freezing.
High temperatures on Thursday will mostly be in the 50s, and
temperatures on Friday will warm up slightly as the precipitation
moves out of the area. The upper trough moves east of the region
next Saturday with temperatures warming up from the previous day.

&&

.PRELIMINARY POINT TEMPS/POPS...
Big Spring                     37  66  40  72 /   0   0   0   0
Carlsbad                       35  68  39  69 /   0   0   0   0
Dryden                         44  75  44  74 /   0   0   0   0
Fort Stockton                  42  71  46  73 /   0   0   0   0
Guadalupe Pass                 38  58  40  57 /   0   0   0  10
Hobbs                          34  65  36  68 /   0   0   0   0
Marfa                          34  66  36  66 /   0   0   0   0
Midland Intl Airport           38  67  42  72 /   0   0   0   0
Odessa                         38  67  42  71 /   0   0   0   0
Wink                           36  69  39  72 /   0   0   0   0

&&

.MAF WATCHES/WARNINGS/ADVISORIES...
NM...None.
TX...None.
&&

27
Hazardous weather outlook, Jan 25, 10:19 AM MST, 15 hours 20 minutes before
Hazardous Weather Outlook
National Weather Service Midland/Odessa TX
1119 AM CST Sat Jan 25 2020

NMZ027>029-033-034-TXZ045>048-050>053-059>063-067>070-075-082-
270>282-261730-
Guadalupe Mountains of Eddy County-Eddy County Plains-
Northern Lea County-Central Lea County-Southern Lea County-Gaines-
Dawson-Borden-Scurry-Andrews-Martin-Howard-Mitchell-Loving-Winkler-
Ector-Midland-Glasscock-Ward-Crane-Upton-Reagan-Pecos-Terrell-
Guadalupe Mountains Above 7000 Feet-Guadalupe and Delaware Mountains-
Van Horn and Highway 54 Corridor-Eastern Culberson County-
Reeves County Plains-Chinati Mountains-Marfa Plateau-Davis Mountains-
Davis Mountains Foothills-Central Brewster County-Chisos Basin-
Presidio Valley-Lower Brewster County-
1119 AM CST Sat Jan 25 2020 /1019 AM MST Sat Jan 25 2020/

This Hazardous Weather Outlook is for portions of southeast New
Mexico, southwest Texas, and western Texas.

.DAY ONE...This Afternoon and Tonight

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Sunday through Friday

The probability for widespread hazardous weather is low.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated.

This product, along with other watches, warnings, advisories,
and statements issued by the National Weather Service Office in
Midland, can be found on the internet at...
https://weather.gov/midland

44

Nearby

High Wind Watches in New Mexico, 2020High Wind Watches in Texas, 2020Every high wind watch in 2020

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.